Illinois, 2021Cold in Illinois, January 18 to 19, 2021
January 18 to 19, 2021 · NWS DVN · 1 event in 1 county or zone
Between 11 PM on January 18 to 6 AM Tuesday January 19th temperatures at the Moline (KMLI) fell from 20 degrees to 16 degrees above zero. The low temperature on the 18th was 16 degrees and occurred at 1127 PM and the low temperature for the 19th was also 16 degrees which occurred at 216 AM.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 11 PM on January 18 to 6 AM Tuesday January 19th temperatures at the Moline (KMLI) fell from 20 degrees to 16 degrees above zero. The low temperature on the 18th was 16 degrees and occurred at 1127 PM and the low temperature for the 19th was also 16 degrees which occurred at 216 AM. Wind speeds during this period were around 5 knots which resulted in wind chills during this period in the single digits above zero. Between the hours of 11 PM on the 18th and 6 AM on the 19th, a 3 year old girl fell out of a window in a very unfortunate accident and died of hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 18, 10:27 PM CST, 33 minutes earlier.
Area forecast discussion, Jan 18, 10:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1027 PM CST Mon Jan 18 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 321 PM CST Mon Jan 18 2021
Cyclonic flow/CAA induced low clouds found near to east of
the Mississippi River north of I-80. GOES day fog-snow
product depicts also some river enhancement bands of stratus
with favorable alignment of low level wind over long stretches
of the Cedar and Wapsipinicon Rivers and wouldn't rule out
some flurries with that.
Northwest flow aloft remains laced with embedded shortwaves.
One such wave currently dropping into the Mid-Mississippi
Valley, with attendant forcing and measurable precipitation
staying well south from roughly near at Omaha to St Louis
corridor. Upstream another wave was shifting across the
Dakotas, which will come across tomorrow AM, and then a
more substantial shortwave further upstream into portions
of Saskatchewan and Manitoba provinces which will bring
our best potential for light accumulations for some later
Tuesday PM and evening.
&&
.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 321 PM CST Mon Jan 18 2021
Aside from a few flurries possible early both north and far south,
we will be quiet most of tonight with clearing skies with
increasing subsidence in wake of exiting shortwaves to our south
and east. Expect temperatures to plummet with diminishing wind and
the snow cover, and have sided toward the 25th percentile of NBM
with lows mainly around 10-17 degrees, but wouldn't rule out a few
single digits if skies were to remain clear much longer. Late
tonight anticipate we'll see clouds begin to increase one again
ahead of the approaching Dakotas wave, and for this reason did not
go any colder. In addition, light winds, clearing skies and
temperatures plunging well below crossover levels will bring some
potential for fog, and have added patchy mention.
Tuesday, the dakotas wave will pass during the first half of the
day accompanied by chances for flurries and a few pockets of very
light snow, with even a chance for some patchy freezing drizzle
in some areas outside of forcing where thermal profiles on some
models support loss of ice. Will have to of course watch this
freezing drizzle potential in later shifts as it could be timed
with the mid to late AM commute in some areas north/west of the
Quad Cities... if it were to occur.
Otherwise, the main focus is with the incoming Saskatchewan
screamer (fast moving clipper system from Saskatchewan) for
later in the afternoon and evening (roughly 3 pm until 9 pm).
Good bout of warm advection and low to mid level frontogenesis
albeit quick 3-4 hours duration or so, with the greatest lift
appearing to focus on portions of the Hwy 20 to Hwy 30 corridors
roughly along/northeast of Independence to Sterling-Rock Falls
axis. Have boosted to likely PoPs in much of these areas. The
lift will be coincident with deepening saturation through the DGZ,
thus would anticipate potential for fluffy moderate snow for
a time, with an inch or two of accumulation possible in some
locations in this aforementioned area north/east of the Quad
Cities. This timing would impact the evening commute north with
main impacts being reduced visibilities and snow covered/slick
roads. Though, winds could gust a bit into range of 15-25 mph
per Bufkit soundings and winds of around 20 kts through the
mixed layer. This could bring some drifting in areas that see
around an inch or more of snow. Accumulations look to drop off
through Quad Cities to less than an inch, then little/no further
south where weaker lift owing to lower chances and also likelihood
of at or above freezing surface temperatures.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 321 PM CST Mon Jan 18 2021
Key Messages:
1. Dry Wednesday through Saturday
2. Temps above freezing Wednesday and Thursday followed by more
frigid temps Friday and Saturday
3. Precipitation chances return for Saturday night through Sunday
night
Wednesday through Saturday, dry conditions will be found across the
local area, as a low pressure system traverses Manitoba and
Ontario. Two cold fronts will sweep through the area during the
time frame. The first will approach the area on Wednesday and will
provide the area with gusty but mild southwest winds which will
help temps climb just above freezing in NW Illinois and adjacent
parts of east central Iowa, while lower and middle 40s are
possible for areas southwest of Sigourney, Mount Pleasant,
Burlington and Macomb. The second and stronger cold front will
drop through the area Thursday night. Highs Thursday will still be
mild; with mainly mid 30s to lower 40s. Behind the second front,
winds will become northwest and usher much colder air into the
region. Lows early Friday will be in the teens and low 20s, with a
few isolated upper single digit readings in the NW CWA. Highs
Friday will struggle into the upper teens northwest, to mid to
upper 20s south. The real cold sets in Friday night into Saturday
morning with readings near zero to 5 above north of I-80, and
upper single digits to mid teens south. The good news is that
winds will be nearly calm. After the cold start, highs Saturday
will mainly be in the 20s with cloud cover on the increase.
Saturday night into Monday, models diverge on solutions but point
towards an good chance at some precipitation in the region. The
current forecast blend has the highest chances of 40 to 50 percent
for Sunday afternoon and evening. There may be some temperature
profile issues to iron out which will affect precip types. Thus,
several uncertainties remain and confidence in any details is low.
This period does bear watching though.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1025 PM CST Mon Jan 18 2021
Clear and cold weather will last much of the night, VFR at first,
but after 08z, low clouds will begin to move into the area again.
By 14Z or so Tuesday morning, more low stratus will arrive from
the northwest, and eventually with that, some snow is likely,
mainly over northeast Iowa Tuesday afternoon and evening. VFR
weather should return overnight into early Wednesday morning.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...05
SHORT TERM...05
LONG TERM...14
AVIATION...Ervin
Hazardous weather outlook, Jan 18, 3:25 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 PM CST Mon Jan 18 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 PM CST Mon Jan 18 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow is expected Tuesday into Wednesday morning.
Accumulations of 1 to 2 inches are possible, especially north of
Highway 30 in Iowa and Illinois. The timing of this snow could
bring slick roads and lowered visibility to the evening commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
ERVIN
Cold/Wind Chill, Rock Island
- When
- January 18, 11:00 PM CST to January 19, 6:00 AM CST
- Where
- Rock Island forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Between 11 PM on January 18 to 6 AM Tuesday January 19th temperatures at the Moline (KMLI) fell from 20 degrees to 16 degrees above zero. The low temperature on the 18th was 16 degrees and occurred at 1127 PM and the low temperature for the 19th was also 16 degrees which occurred at 216 AM. Wind speeds during this period were around 5 knots which resulted in wind chills during this period in the single digits above zero. Between the hours of 11 PM on the 18th and 6 AM on the 19th, a 3 year old girl fell out of a window in a very unfortunate accident and died of hypothermia.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, January 18 to 19, 2021$200 million · 96 kt wind · 53 events
- High Surf in California, January 18, 20211 death · 1 event
- High Wind and Strong Wind in California, January 18 to 20, 20211 injured · $110,000 · 119 kt wind · 12 events
- Wildfire and High Wind in California, January 18 to 22, 2021$1,000 · 84 kt wind · 65 events
- Heavy Snow in Colorado, January 18 to 19, 202111 events
- Heavy Snow in New Mexico, January 18 to 19, 20217 events
- Winter Storm and Winter Weather in Michigan, January 18 to 19, 20213 events
- Heavy Snow in Montana, January 18, 20213 events
- Heavy Snow and High Wind in Alaska, January 18 to 19, 202155 kt wind · 3 events
- High Wind in California, January 18 to 19, 2021119 kt wind · 3 events
- High Wind in Texas, January 18 to 19, 202155 kt wind · 1 event
- High Wind in Nevada, January 18 to 19, 202169 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934379.